Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 289, NWS Lincoln, IL

August 3, 2006McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 2006, 2:42 AM CDT for McLean County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2006, 2:42 AM CDT (07:42 UTC)
Expired
Aug 3, 2006, 3:15 AM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:21 AM CDT, 21 minutes earlier.

Area forecast discussion, Aug 3, 2:21 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
221 AM CDT THU AUG 3 2006

.DISCUSSION...
PRIMARY CONCERNS WITH THIS PACKAGE WILL BE THE TIMING AND PLACEMENT
OF PRECIP/CONVECTION THROUGH DAY ONE.  FORECAST BECOMES QUIETER...
AND MILDER BEYOND THAT.

SHORT TERM...TODAY THROUGH SUNDAY...
FORWARD PROPAGATING MCS OVER EASTERN IA/WESTERN ILLINOIS IS
FOLLOWING CORFIDI VECTORS NICELY THIS MORNING.  THIS HAS BLOWN UP
OUT AHEAD OF A VIGOROUS SHORTWAVE WHICH IS MOVING ACROSS THE
MIDWEST.  MORE CONVECTION HAS FIRED UP JUST AHEAD OF THE SLOW MOVING
COLD FRONT ACROSS THE I-74 CORRIDOR.

MAIN PROBLEM IS THAT MODEL GUIDANCE HAS PRETTY MUCH DROPPED THE BALL
RIGHT FROM THE INITIALIZATION PERIOD WITH THIS MCS... BOTH NAM AND
GFS ALIKE.  RUC ANALYZED THE SITUATION WELL ENOUGH... BUT
MYSTERIOUSLY DROPPED OUR MCS SHARPLY SOUTHEASTWARD.

BASED ON TRENDS AND OBSERVATIONS... CURRENT MCS SHOULD CONTINUE
EASTWARD INTO THE FAR NW PORTION OF THE CWA EARLY THIS MORNING...
MAINLY BEFORE 12Z... AND BEGIN TO DECAY ONCE IT GETS EAST OF WHERE
THE LLJ IS MORE PRONOUNCED.  SOUTHERN EDGE OF THE MCS APPEARS TO BE
DECAYING THE MOST... AS IT IS FARTHER REMOVED FROM STRONGER LOW
LEVEL BAROCLINICITY.  BASICALLY... IT SHOULD HOLD TOGETHER BEST
NORTH OF WHERE CONVECTION HAS BEEN FIRING UP ALONG THE COLD FRONT.

CONVECTION SHOULD CONTINUE TO SHIFT SOUTHWARD THROUGH THE LATE
MORNING AND AFTERNOON HOURS... AHEAD OF THE COLD FRONT.  MAIN
CONCERNS WILL BE FOR HEAVY RAIN POTENTIAL BETWEEN THE I-74 AND I-72
CORRIDORS WHERE PRECIP MAY TEND TO TRAIN DUE TO PARALLEL NATURE OF
THE UPPER AND LOW LEVEL FLOW.  FFG VALUES ARE RATHER HIGH... BUT
WITH PWAT VALUES FORECAST TO RISE ABOVE 2 INCHES THIS AFTERNOON...
IT WILL NOT TAKE MUCH TRAINING TO CAUSE LOCALIZED PROBLEMS.  STILL
THINK THE THREAT WILL BE LOCALIZED ENOUGH... GIVEN THE ABOVE REASONS
PLUS LACK OF RECENT RAINS... THAT NO HEADLINES ARE NEEDED AT THIS
POINT.

SEVERE WEATHER THREAT WILL CONTINUE TO BE LIMITED THIS MORNING BY
NOCTURNAL INVERSION KEEPING STRONGER WINDS ALOFT... EXCEPT IN
ISOLATED AREAS... AND HIGH FREEZING LEVELS REDUCING THE THREAT FOR
LARGE HAIL.  BEST BET FOR SVR WILL BE IN THE FAR SOUTHEAST THIS
AFTERNOON AND EARLY THIS EVENING... WHERE LACK OF CLOUD COVER WILL
PROMOTE RAPID SFC HEATING THIS AFTERNOON... WITH TEMPS APPROACHING
THE LOWER 90S.  THIS WILL ALLOW FOR PLENTY OF INSTABILITY...
ALLOWING SFC BASED CONVECTION TO FIRE UP ALONG EITHER THE COLD FRONT
ITSELF... OR ANY NUMBER OF LEFTOVER OUTFLOW BOUNDARIES PRECEDING IT.

FRONT IS STILL EXPECTED TO LINGER IN THE FAR SOUTHEAST THROUGH
TOMORROW AFTERNOON... WARRANTING CHANCE POPS SOUTH OF I-70 THROUGH
TOMORROW.

LONG TERM...MONDAY THROUGH WEDNESDAY...
GUIDANCE STILL IN VERY GOOD AGREEMENT WITH THE MEAN UPPER LEVEL
PATTERN THROUGH THE PERIOD.  THIS SUGGESTS EVENTUAL RETROGRESSION OF
SUBTROPICAL HIGH BACK OVER THE PLAINS... WHERE IT BELONGS... AND THE
SETTING UP OF A NORTHWEST FLOW PATTERN OVER THE MIDWEST BY EARLY
NEXT WEEK.  NEXT SHORTWAVE LOOKS TO MOVE ACROSS THE NORTHERN GREAT
LAKES IN THE MON-TUE TIMEFRAME... AND THE GFS AND ENSEMBLES CONTINUE
TO BE RATHER WOUND UP WITH THIS SYSTEM.  STILL... THIS SUPPORTS
CHANCE POPS MONDAY AND TUESDAY AFTERNOON... WITH THE POSSIBILITY OF
A WET PERIOD SETTING UP TOWARDS THE BEGINNING AND MIDDLE OF NEXT
WEEK WITH A STATIONARY FRONT SETUP ACROSS THE AREA... AND NORTHWEST
FLOW ALOFT.

&&

ILX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HARDIMAN
Hazardous weather outlook, Aug 2, 11:15 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT WED AUG 2 2006

ILZ027>031-036>038-040>043-047>051-031100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
1115 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY.
TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH DEWPOINTS IN THE
70S TO PRODUCE HEAT INDEX VALUES OF 105 TO 110 DEGREES THIS
AFTERNOON INTO EARLY THIS EVENING.

A SLOW MOVING FRONT WILL ALSO MOVE IN AND INTERACT WITH THE
TROPICAL AIR MASS OVER THE AREA. THIS COMBINATION WILL PRODUCE
THUNDERSTORMS ACROSS PARTS OF CENTRAL ILLINOIS TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL BE THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SLOW MOVING FRONT WILL REMAIN ACROSS PARTS OF CENTRAL ILLINOIS
ON THURSDAY...BRINGING THE CONTINUED THREAT OF THUNDERSTORMS TO
THE AREA THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE.

ANOTHER FRONT WILL MOVE INTO THE AREA ON MONDAY...BRINGING ANOTHER
CHANCE OF THUNDERSTORMS TO CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-031100-
PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-
EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-
RICHLAND-LAWRENCE-
1115 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY.
TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH DEWPOINTS IN THE
70S TO PRODUCE HEAT INDEX VALUES 105 TO 110 DEGREES THIS AFTERNOON
INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING FRONT WILL MOVE INTO PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS ON THURSDAY. THIS FRONT WILL INTERACT WITH THE TROPICAL AIR
MASS IN PLACE OVER THE AREA...BRINGING THE THREAT OF THUNDERSTORMS
THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

ANOTHER FRONT WILL MOVE INTO THE AREA ON MONDAY...BRINGING ANOTHER
CHANCE OF THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KMH/SLOVE/AUTEN

In the hours before

Local storm report, Aug 2, 9:01 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
901 PM CDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     2 S PHILADELPHIA        39.89N 90.12W
08/02/2006  E60 MPH          CASS               IL   CO-OP OBSERVER

            SWOP REPORT.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:52 PM CDTSevere Thunderstorm WarningILXCass, Mason38 min
Aug 2, 8:40 PM CDTSevere Thunderstorm WarningILXCass35 min
Aug 2, 9:00 PM CDTSevere Thunderstorm WarningILXMorgan20 min
Aug 3, 1:23 AM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell37 min
Aug 3, 2:59 AM CDTSevere Thunderstorm WarningILXMason18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.